Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 16, NWS Pendleton, OR

May 17, 2017Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at May 17, 2017, 1:43 PM PDT for Kittitas County, Yakima County, Washington. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 17, 2017, 1:43 PM PDT (20:43 UTC)
Expired
May 17, 2017, 9:00 PM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS76 KPDT 172043
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
143 PM PDT Wed May 17 2017

...VERY WINDY THIS AFTERNOON AND EVENING IN THE KITTITAS 
VALLEY...

.HIGH WINDS HAVE ALREADY DEVELOPED AND WILL CONTINUE INTO THE 
EARLY EVENING HOURS.

WAZ026-180400-
/O.NEW.KPDT.WI.Y.0016.170517T2043Z-170518T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
143 PM PDT Wed May 17 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 9 PM PDT this evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. Locally
  higher gusts to near 55 mph will be possible.

* TIMING...Winds will peak late this afternoon before gradually
  diminishing toward and just after sunset.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
1 follow-up statement
913 
WWUS76 KPDT 180348
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
848 PM PDT Wed May 17 2017


WAZ026-180500-
/O.EXP.KPDT.WI.Y.0016.000000T0000Z-170518T0400Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
848 PM PDT Wed May 17 2017

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

The winds were decreasing across the area. Although brief wind 
gusts to 30 mph are possible...the threat for advisory level winds
had diminished. Thus the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at May 17, 10:15 AM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 17, 10:15 AM PDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1015 AM PDT Wed May 17 2017

.UPDATE...Today...Wrap around moisture in the NW quadrant of a
mid/upper level low over southern Idaho will deliver cloudy skies
with rain and snow showers over the eastern Oregon mountains through
this afternoon.  A late season Winter Weather Advisory for snow
accumulations up to an inch remains in effect for Wallowa County
until 3 PM this afternoon. Skies will be mostly sunny today in the
Lower Columbia Basin of Washington, the Kittitas and Yakima Valleys
and north central Oregon.  High temperatures today at lower
elevations will be in the mid 50s to mid 60s and in the mid 40s to
lower 50s in the mountains, except in the Wallowa Mountains where
highs today will be in the mid 30s to lower 40s.  Polan

&&

..AVIATION...18Z TAFS...VFR Conditions will prevail through the
forecast period. Bkn-ovc ceilings at 4-6 thousand feet AGL are
expected at KALW and KPDT through the period as a low pressure
system to the east wraps moisture back to the west. Elsewhere
scattered clouds at 5 to 9 thousand feet AGL are anticipated today
with a decrease in coverage after sunset. Winds will be from the
west at 12-20 kt except 15-30 kt at kDLS. Winds will diminish to 5
to 15 kt after 03-06Z. 78

&&

.PREVIOUS DISCUSSION... /issued 452 AM PDT Wed May 17 2017/

SHORT TERM...Today through Friday...An upper level low in southern
ID will move southeast today. Wrap around moisture from the upper
level low will keep a chance of rain or snow showers from Central OR
to the northeastern mountains this morning. Snow levels will be 3000-
3500 feet this morning. There will be accumulating snow above 3500
feet in the southern Blue Mountains, the Ochoco John Day Highlands,
and Wallowa County. A late season Winter Weather Advisory has been
issued for these areas above 3500 feet (4000 feet Wallowa County).
The showers will gradually decrease from west to east through the
day. Tonight and Thursday an upper level ridge located offshore will
build into WA and OR behind the departing low. A weak disturbance
moving riding over the ridge Thursday may have enough energy to
trigger a few light showers from the Blue Mountains eastward. By
Friday the ridge will build inland with dry and warmer weather.
Temperatures will begin to climb each day eventually getting back to
seasonal normals Thursday and Friday. Coonfield

LONG TERM...Friday night through Tuesday...An upper level ridge
still looks to be on track to be the dominant weather feature during
this period. The axis of the ridge will mainly be just off the west
coast Friday night through Monday. As such the Pacific Northwest
will be under the more subsident side of the ridge with a northwest
to north upper level flow in place. Thus most of the area will be
dry through Monday. A disturbance is still expected to move over the
ridge and through portions of the area Saturday. This disturbance
may cause a few showers and stray thunderstorms over portions of
northeast Oregon/extreme southeast Washington Saturday afternoon and
evening. Areas to most likely see a shower or storm would be the
Blue Mountains and Wallowa county. Lingering moisture and
instability may result in a shower or storm over the Wallowa
mountains Sunday afternoon and evening as well. By Tuesday, the mid
range models begin to diverge significantly. The ECMWF drops a low
into southern British Columbia, flattening the ridge, while the GFS
keeps the ridge strong and centered over the region. For now will
continue to lean towards the dry and warmer GFS solution. High temps
during this period will be 5 to 15 degrees above seasonal. Low temps
will also be above seasonal, but to a lesser extent. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  44  67  45 /  20  20  10   0
ALW  61  47  69  49 /  30  20  10  10
PSC  68  46  73  47 /  10  10  10   0
YKM  69  44  74  47 /  10  10   0   0
HRI  67  45  72  45 /  10  10  10   0
ELN  63  42  69  45 /  10  10  10  10
RDM  56  31  67  35 /  20  10   0   0
LGD  52  42  62  40 /  60  30  20  10
GCD  47  37  62  37 /  60  20  10  10
DLS  65  47  74  50 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 3 PM PDT this afternoon for ORZ050.

WA...None.
&&

99/76/90

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.